MAUDE Adverse Event Report: ENDOLOGIX AFX; VELA SUPRARENAL

ENDOLOGIX AFX; VELA SUPRARENAL
Model Number A25-25/C95-O20 V
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Aneurysm (1708); Death (1802); Failure of Implant (1924); Rupture (2208); Stenosis (2263); Blood Loss (2597)
Date of Event 10/19/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
The device involved in this event will not be returned for evaluation as it remains implanted in the patient.Patient medical records and imaging studies will be requested for further evaluation by the clinical specialist.If additional information pertinent to the incident is obtained, a follow-up report will be submitted.Device iteration is afx with duraply.
 
Event or Problem Description
The patient was initially implanted with an afx2 bifurcated stent graft and a vela surarenal aortic extension to treat an abdominal aortic aneurysm (aaa).Approximately three (3) years post initial procedure a type 1a endoleak, sac growth (unknown diameter), and a narrowed proximal neck (classified as stenosis) were diagnosed during a routine follow-up.The physician elected to treat with a (off-label) palmaz stent and 3 cuffs to resolve the type 1a endoleak.Post re-intervention the patient was identified to have an additional endoleak at an undetermined origin.Patient expired one day post re-intervention.
 
Additional Manufacturer Narrative
The reported adverse event/incident was investigated in alignment with endologix operating procedures and work instructions.Where possible, it is endologix practice to make at least three good faith efforts to retrieve a reported adverse event/incident related device as well as medical records and medical imaging.An evaluation of the manufacturing record was completed.A review of the part number/lot number combination needed for device identification shows the device to have been properly manufactured and released in accordance with the device master record.The review confirms there were no manufacturing or processing non-conformities identified that would contribute to the reported adverse event/incident.There are no other equivalent adverse events/incidents for this lot number existing within the endologix complaint handling system.An evaluation of the device could not be completed.The device was not returned to endologix for evaluation because it remains implanted.A clinical evaluation of the adverse event/incident was completed.An examination of medical records and/or medical imaging received by endologix shows the type ia endoleak and indeterminate endoleak events are confirmed by medical records only.This is consistent with the reported adverse event/incident.The clinical evaluation also shows the sac growth and reported narrowing of the neck events are unconfirmed.The operative report dated (b)(6) 2020 shows the patient had degeneration of the thoraco-abdominal aorta and had a weakened aortic wall, contributing to the intraoperative rupture after the palmaz and endologix proximal extension stents were placed; therefore, the most likely causation for the reported death event is procedure-related due to the previously listed contributing factors.In addition, the patient left the operating room with a persistent but improved rupture, and was not an open repair candidate due to multiple comorbid conditions; these were also contributing factors to the reported death event.It is unclear what type of persistent endoleak was present intraoperatively after the palmaz stent was placed.No additional investigation of this reported adverse event/incident is planned.However, should additional information relevant to the investigation outcome become available, a follow-up report will be submitted.Endologix will continue to monitor this and similar adverse events/incidents.Device iteration is afx with duraply.

Brand Name
AFX
Common Device Name
VELA SUPRARENAL
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
MDR Report Key10861626
Report Number2031527-2020-00340
Device Sequence Number2559252
Product Code MIH
UDI-Device Identifier00818009013620
UDI-Public(01)00818009013620(17)1801914
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 10/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/14/2018
Device Model NumberA25-25/C95-O20 V
Device Lot Number1252003012
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/19/2020
Supplement Date Received by Manufacturer12/31/2020
Initial Report FDA Received Date11/18/2020
Supplement Report FDA Received Date01/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AFX2 BIFURCATED STENT GRAFT - 1666139005; AFX2 BIFURCATED STENT GRAFT - 1666139005
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age84 YR